Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 70, NWS Tallahassee, FL

August 5, 2024Brooks County, Lowndes County, Georgia; Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 5, 2024, 6:19 AM EDT for Brooks County, Lowndes County, Georgia; Jefferson County, Madison County, Florida. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2024, 6:19 AM EDT (10:19 UTC)
Expired
Aug 5, 2024, 2:15 PM EDT
In force
8 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 42 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 10:30 AM EDTFLASH FLOODLee, FLVideo was posted on social media showing water surrounding a barn.
Aug 5, 10:30 AM EDTFLASH FLOODMadison, FLFlooding was reported in various parts of Madison county.
Aug 5, 11:00 AM EDTFLASH FLOODQuitman, GAThe Brooks County Schools facebook page reported multiple areas of localized flooding and impassable roads in Brooks county.
Aug 5, 12:00 PM EDTFLASH FLOOD2 Nw Valdosta, GAFlooding was reported at Willow Wood Gate and Amberley Trace.
Aug 5, 12:00 PM EDTFLASH FLOOD3 Ne Valdosta, GAFlooding was reported at 3000 Jaycee Shack Road.
Aug 5, 12:00 PM EDTFLASH FLOOD5 Ssw New Lois, GAFlooding was reported at Highway 122 E and Boys Ranch Road.
Aug 5, 12:00 PM EDTFLASH FLOODLake Park, GAFlooding was reported at East Marion Ave and Pine Circle in Lake Park.
Aug 5, 2:00 PM EDTFLASH FLOOD1 Se Remerton, GAValdosta officials report flooding in parts of the city with water entering several structures.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 251 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS52 KTAE 051019
FFWTAE
FLC065-079-GAC027-185-051815-
/O.NEW.KTAE.FF.W.0070.240805T1019Z-240805T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
619 AM EDT Mon Aug 5 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in Big Bend Florida...
  Madison County in Big Bend Florida...
  Brooks County in south central Georgia...
  Lowndes County in south central Georgia...

* Until 215 PM EDT Monday.

* At 619 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Quitman, Madison, Lake Park, Valdosta, Hahira, Pavo, I-75 At Exit 
  16, Moody Air Force Base, Remerton, Dasher, Greenville, Morven, 
  Barwick, Lee, Nankin, Cherry Lake, Empress, Hamburg, Lovett and 
  Blue Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3066 8380 3066 8374 3104 8374 3103 8357
      3108 8357 3103 8347 3103 8318 3095 8318
      3095 8304 3085 8302 3085 8309 3079 8313
      3062 8314 3063 8329 3042 8322 3039 8317
      3026 8324 3026 8347 3030 8347 3029 8383

FLASH FLOOD...RADAR INDICATED

$$

42-DVD
2 follow-up statements
696 
WGUS72 KTAE 051524
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
1124 AM EDT Mon Aug 5 2024

FLC065-079-GAC027-185-051815-
/O.CON.KTAE.FF.W.0070.000000T0000Z-240805T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-Brooks GA-Lowndes GA-
1124 AM EDT Mon Aug 5 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT THIS 
AFTERNOON FOR NORTHEASTERN JEFFERSON, WESTERN MADISON, BROOKS AND 
LOWNDES COUNTIES...

At 1124 AM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 3 and 7 
inches of rain have fallen. Additional rainfall amounts of 3 to 6 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Quitman, Valdosta, Lake Park, Hahira, Pavo, I-75 At Exit 16, Moody 
  Air Force Base, Remerton, Dasher, Greenville, Morven, Barwick, 
  Blue Springs, Nankin, Brooks Co A/p, Empress, Kinderlou, Lovett, 
  Dixie and Clyattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3066 8380 3066 8374 3104 8374 3103 8357
      3107 8357 3105 8355 3105 8351 3103 8347
      3103 8318 3095 8318 3095 8304 3085 8302
      3085 8309 3079 8313 3062 8314 3065 8355
      3030 8363 3030 8382 3029 8383

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

73-YOUNG
511 
WGUS72 KTAE 051813
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
213 PM EDT Mon Aug 5 2024

FLC065-079-GAC027-185-051823-
/O.EXP.KTAE.FF.W.0070.000000T0000Z-240805T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-Brooks GA-Lowndes GA-
213 PM EDT Mon Aug 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN JEFFERSON, WESTERN MADISON, BROOKS AND LOWNDES 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and avoid 
driving on water-covered roadways.

A Flood Watch remains in effect until 1100 AM EDT Tuesday for a 
portion of Big Bend Florida.

A Flood Watch remains in effect until 1100 AM EDT Tuesday for 
portions of south central and southwest Georgia.

&&

LAT...LON 3066 8380 3066 8374 3104 8374 3103 8357
      3107 8357 3105 8355 3105 8351 3103 8347
      3103 8318 3095 8318 3095 8304 3085 8302
      3085 8309 3079 8313 3062 8314 3065 8355
      3030 8363 3030 8382 3029 8383

$$

73-YOUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:22 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 5, 3:22 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
322 AM EDT Mon Aug 5 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.NEAR TERM...
(Today and tonight)
Issued at 312 AM EDT Mon Aug 5 2024

At 11 pm EDT Sunday, Debby had strengthened to a hurricane over the
eastern Gulf of Mexico, moving north at 12 mph. Debby will continue to
slowly strengthen as it continues to move north and then northeast
overnight, before making landfall on the Florida Big Bend Coast on
Monday.

Life-threatening storm surge will be possible along and to the right
of where the center makes landfall. A Storm Surge Warning remains in
effect from Indian Pass east to the Suwannee river. Storm surge
inundation above normally dry ground from water moving inland from the
coast of 6 to 10 feet is possible from the Ochlockonee River to the
Suwannee River and 4 to 6 feet is possible from the Ochlockonee River
to Indian Pass. Waves atop of the storm surge may exacerbate damage to
structures.

A Flood Watch remains in effect for portions of the Florida Big Bend
and South Central Georgia, where the potential for severe flash
flooding is increasing, including moderate and possibly major river
flooding. Widespread heavy rainfall of 10 to 15 inches are forecast
across the southeast Florida Big Bend and South-Central Georgia, with
isolated amounts over 18 inches possible. For the western Florida Big
Bend into parts of southwest Georgia, 4 to 10 inches are forecast with
isolated amounts over 18 inches possible. A Flood Warning is already
in effect for Monday afternoon for the Aucilla River at Lamont and St.
Marks River near Newport.

Hurricane Warnings are in effect for portions of the Southeast Florida
Big Bend into Lowndes, Linear, and Brooks counties in Southwest
Georgia. Extensive and prolonged power outages are possible in the
hurricane warning. Tropical Storm Warnings are in effect further west
in the Florida Big Bend into the Flint River Valley of Southwest
Georgia. Isolated tornadoes will be possible today into Monday, mainly
along and right of the track of the center, which may exacerbate the
wind threat and lead to localized pockets of greater damage.

&&

.SHORT TERM & LONG TERM...
(Tuesday through Sunday)
Issued at 312 AM EDT Mon Aug 5 2024

Through the majority of the short and long term, a drying trend
will occur as Debby progresses off Southeast U.S. Atlantic coast.
Ridging will build in following Debby's departure with
predominately north- northwest surface flow through Thursday
evening. Large- scale subsidence and drier air pushing in will
keep PoPs less than 50% for areas west of the Apalachicola and
Flint River basins with 50-60% further east. PoPs will increase
once again into the weekend as surface flow becomes more southerly
and better moisture returns to the area.

&&

.AVIATION...
(00Z TAFS)
Issued at 748 PM EDT Sun Aug 4 2024

A large expanse of moderate rain from Hurricane Debby will
continue to expand northward and westward overnight and is
expected to affect most TAF sites over the next 24 hours. As Debby
gets closer to the coast, the background wind field will
gradually increase through the period. Winds will be gusty
through the entire forecast period, becoming strong to very strong
near and along the track of Debby. Low-level Wind Shear will first
affect the TLH site, and for most of the remaining TAF sites
during the day Monday. LLWS of 50 to 60 knots at 2000 feet are
possible, shifting northeasterly to northerly. Cigs will decrease
to IFR/LIFR at all terminals overnight into Monday with vsbys down
to less than a mile in heavier showers and squalls. /22

&&

.MARINE...
Issued at 312 AM EDT Mon Aug 5 2024

At 11 pm EDT Sunday, Debby had strengthened to a hurricane over the
eastern Gulf of Mexico, moving north at 12 mph. Debby will continue to
slowly strengthen as it continues to move north and then northeast
overnight, before making landfall on the Florida Big Bend Coast on
Monday.

Conditions will continue to deteriorate this morning as the rain
bands of Debby move across the waters, with hurricane conditions
expected over the waters east of Apalachicola though much of today.
Debby will exit the waters this evening but slow down along the
Southeast U.S. Atlantic coast, so moderate to fresh westerly
breezes will continue from Tuesday through Thursday.

&&

.FIRE WEATHER...
Issued at 312 AM EDT Mon Aug 5 2024

Hurricane Debby continues to strengthen over the northeast Gulf
and will continue on its trajectory into Apalachee Bay this
morning. Landfall is expected later this morning or around midday.
Heavy rain and windy conditions will continue to overspread the
region throughout the day. The system will exit the region by
Tuesday with improving conditions expected thereafter.

&&

.HYDROLOGY...
Issued at 330 PM EDT Sun Aug 4 2024

..Considerable to Potentially Catastrophic Life-Threatening Flash
Flooding Possible in the eastern Big Bend and I-75 Corridor of
southern Georgia...

As Hurricane Debby moves into and through the area over the next
24-36 hours, widespread heavy rainfall will spread across the area
generally to the north and east of the center. This will
generally be across the Florida Big Bend and south central
Georgia. Rainfall totals from Apalachicola to Ashburn and eastward
will be 6 to 12 inches with localized maximum amounts up to 18
inches possible. These rainfall totals, especially if they fall in
a short period of time, will result in significant life-
threatening flash flooding. Due to these rainfall totals, wet
soils, and likely high rainfall rates, the Weather Prediction
Center has outlined the I-75 corridor and eastern Florida Big Bend
in an exceedingly rare High Risk of excessive rainfall (level 4
of 4). Much of the rest of south central Georgia and the western
Florida Big Bend is outlined in a Moderate Risk of excessive
rainfall (level 3 of 4). It's important to note that historically,
over 80% of all flood-related damages and nearly 40% of all
flood-related fatalities occur in a High Risk. The moderate and
high risks indicate that considerable to potentially catastrophic
life- threatening flash flooding in these areas.

For river flooding, moderate flooding is likely along the Big Bend
and south Georgia rivers with major flooding possible. Ensemble
forecasts still show some potential for major flooding along
several rivers. While some of our faster response rivers will rise
quickly initially, it will take several days for some of our
larger rivers (Ochlockonee, Withlacoochee, Suwannee) to reach
flood stage in some points. This will be a longer duration,
potentially significant river flood event for our area. Stay tuned
to later forecasts.

Additionally, water levels are already rising along parts of
Apalachee Bay. Expect a more significant rise in water levels and
storm surge as Debby approaches tonight. High tides on Monday are
around 4am ET and 3pm ET. The highest storm surge will occur to
the east of the center. Current forecast values are 6 to 10 feet
from the Ochlockonee River to the Suwannee River, 4 to 6 feet from
Indian Pass to the Ochlockonee River, and 1 to 2 feet from Mexico
Beach to Indian Pass. Remember that these are highly track-
dependent. A Storm Surge Warning remains in effect for all of
Apalachee Bay. Onshore flow will continue over parts of Apalachee
Bay through much of the day Monday before becoming more offshore
Tuesday based on the current forecast track.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   80  74  90  75 /  90  50  40  10
Panama City   88  76  95  79 /  80  30  20  10
Dothan        88  74  95  75 /  70  30  20  10
Albany        83  74  89  75 /  90  60  50  20
Valdosta      80  74  85  75 / 100  90  70  30
Cross City    83  76  87  77 / 100  80  70  30
Apalachicola  86  77  92  80 /  80  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ014>017-026-114.

     Flood Watch through Tuesday morning for FLZ015-017>019-027>029-
     034-115-118-127-128-134.

     Hurricane Warning for FLZ018-019-027>029-034-115-118-127-128-
     134.

     High Rip Current Risk through late Tuesday night for FLZ108-112-
     114-115.

     Storm Surge Warning for FLZ115-118-127-128-134.

GA...Tropical Storm Warning for GAZ127>131-145>148-156>158.

     Flood Watch through Tuesday morning for GAZ127>131-145>148-
     157>161.

     Hurricane Warning for GAZ159>161.

     Tropical Storm Watch for GAZ125-126-143-144-155.

AL...None.
GM...Tropical Storm Warning for GMZ750-752-770-772.

     Hurricane Warning for GMZ730-755-765-775.

&&

NEAR TERM...Camp
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...WFO
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Young

In the hours before

Local storm report, Aug 5, 3:25 AM EDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
325 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Tropical Cyclone Tallahassee Internation 30.40N 84.35W
08/05/2024                   Leon               FL   Mesonet

            The Tallahassee airport gusted to 39 mph.

&&

IG3
Local storm report, Aug 5, 3:27 AM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
327 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     Tropical Cyclone Perry-Foley Airport     30.07N 83.58W
08/05/2024                   Taylor             FL   ASOS

            The Perry-Foley Airport gusted to 40 mph.

&&

IG3
Local storm report, Aug 5, 3:28 AM EDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
328 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     Tropical Cyclone 3 ESE Panacea-Wakulla A 29.97N 84.36W
08/05/2024                   Wakulla            FL   Mesonet

            A Panacea weatherflow station gusted to 40
            mph.

&&

IG3
Local storm report, Aug 5, 3:30 AM EDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
330 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     Tropical Cyclone Alligator Point         29.90N 84.40W
08/05/2024                   Franklin           FL   Mesonet

            An Alligator Point weatherflow station
            gusted to 50 mph.

&&

IG3
Local storm report, Aug 5, 3:31 AM EDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
331 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Tropical Cyclone Tallahassee Internation 30.40N 84.35W
08/05/2024                   Leon               FL   ASOS

            Corrects previous tropical cyclone report
            from Tallahassee International A/P. The
            Tallahassee airport gusted to 39 mph.

&&

IG3
Local storm report, Aug 5, 3:59 AM EDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
359 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     Tropical Cyclone 2 WNW Eridu             30.31N 83.77W
08/05/2024                   Madison            FL   Mesonet

            The Big Bend Wildlands Preserve, Shady Grove
            ambient weather station gusted to 51 mph.

&&

IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:08 AM EDTRiver Flood WarningTAEBrooks, Lowndes5 days
Aug 5, 11:10 AM EDTRiver Flood WarningTAEGrady, Thomas13 hr
Aug 5, 2:47 AM EDTFlash Flood WarningTAEDixie, Lafayette, Taylor11 hr
Aug 5, 6:24 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton44 hr
Aug 5, 8:08 AM EDTSmall Craft AdvisoryTAE18 hr
Aug 5, 9:43 AM EDTFlash Flood Warning Considerable damage threatTAELafayette, Madison, Taylor6 hr
Aug 5, 6:45 PM EDTSpecial Weather StatementTAEHolmes45 min
Aug 5, 7:14 PM EDTSpecial Weather StatementTAEBay46 min
Aug 5, 7:29 PM EDTSpecial Weather StatementTAEHolmes46 min

Nearby

Flash Flood Warnings in Georgia, 2024Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.